Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 49, NWS Los Angeles, CA

March 22, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Mar 22, 2005, 4:25 PM PST for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 4:25 PM PST (00:25 UTC)
Expired
Mar 22, 2005, 6:30 PM PST
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 58 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 230026
FFWLOX
CAC037-230230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
425 PM PST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
  SPECIFICALLY IN THE SANTA MONICA MOUNTAINS AND ADJACENT 
  COAST...INCLUDING MALIBU.

* UNTIL 630 PM PST

* AT 420 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN OVER THE SANTA MONICA MOUNTAINS. RAINFALL RATES
  OVER ONE INCH PER HOUR HAVE BEEN OBSERVED.

* ADDITIONAL HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL MOVE INTO THE
  SANTA MONICA MOUNTAINS THROUGH 600 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IN ADDITION TO FLOODING...ROCKSLIDES AND MUD AND DEBRIS 
FLOWS WILL BE POSSIBLE.

LAT...LON 3409 11892 3404 11894 3401 11881 3403 11872
      3403 11860 3404 11854 3406 11853 3412 11849
      3414 11857

$$

SIRARD
3 follow-up statements
000 
WGUS76 KLOX 230125
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
530 PM PST TUE MAR 22 2005

CAC037-230230-
LOS ANGELES CA-
530 PM PST TUE MAR 22 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM PST FOR SOUTHWEST
   LOS ANGELES COUNTY...SPECIFICALLY IN THE SANTA MONICA MOUNTAINS
   AND ADJACENT COAST...INCLUDING MALIBU...

BETWEEN 430 PM AND 530 PM...A BAND OF VERY HEAVY RAINFALL MOVED
THROUGH THE SANTA MONICA MOUNTAINS...AND ADJACENT COASTAL AREAS
NEAR MALIBU. SEVERAL AUTOMATED RAIN GAUGES REPORTED RAINFALL RATES
IN EXCESS OF ONE INCH PER HOUR. THE HIGHEST HOURLY RAINFALL RATE
OCCURRED AT TOPANGA PATROL STATION...WITH 1.25 INCHES BETWEEN
430 PM AND 530 PM. DURING THE LAST THREE HOURS (BETWEEN 230 AND 530 
PM)...SEVEAL AUTOMATED STATIONS IN THE SANTA MONICA MOUNTAINS 
REPORTED BETWEEN 2.00 AND 2.50 INCHES. 

AT 520 PM...DOPPLER RADAR INDICATED THE MAIN FRONTAL BAND BEGINNING
TO MOVE EAST OF THE WARNING AREA...BUT ADDITIONAL HEAVY SHOWER BANDS 
COULD AFFECT THE REGION THROUGH 630 PM. AS A RESULT...THE FLASH 
FLOOD WARNING REMAINS IN EFFECT. 

THE VERY INTENSE RAINFALL RATES THAT FELL ACROSS THE WARNING AREA
WILL CAUSE A HIGH POTENTIAL FOR ROCK AND MUD SLIDE ACTIVITY...AS 
WELL AS MUD AND DEBRIS FLOWS. MOST FLOOD RELATED DEATHS OCCUR IN 
AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER 
MOVE UP TO HIGHER GROUND. IN ADDITION TO FLOODING...MUD AND DEBRIS 
FLOWS WILL BE POSSIBLE.

LAT...LON 3409 11892 3404 11894 3401 11881 3403 11872 3403 11860 
      3404 11854 3406 11853 3412 11849 3414 11857

$$

GOMBERG
000 
WGUS76 KLOX 230227
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
630 PM PST TUE MAR 22 2005

CAC037-230230-
LOS ANGELES CA-
630 PM PST TUE MAR 22 2005

...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR SOUTHWEST LOS ANGELES   
   COUNTY...SPECIFICALLY IN THE SANTA MONICA MOUNTAINS AND ADJACENT 
   COAST...INCLUDING MALIBU...

AT 625 PM...DOPPLER RADAR INDICATED THE MAIN COLD FRONT HAS PUSHED
WELL SOUTH AND EAST OF THE WARNING AREA. AS A RESULT...WIDESPREAD
HEAVY RAINFALL IS NOT IMMINENT ACROSS THE WARNING AREA...ALLOWING
THE FLASH FLOOD WARNING TO EXPIRE. HOWEVER...BANDS OF HEAVY SHOWERS
WERE LOCATED ACROSS SANTA BARBARA AND WESTERN VENTURA COUNTIES...
AND COULD AFFECT SOUTHWEST LOS ANGELES COUNTY LATER THIS EVENING.

BETWEEN 430 PM AND 530 PM...A BAND OF VERY HEAVY RAINFALL MOVED
THROUGH THE SANTA MONICA MOUNTAINS...AND ADJACENT COASTAL AREAS
NEAR MALIBU. SEVERAL AUTOMATED RAIN GAUGES REPORTED RAINFALL RATES
IN EXCESS OF ONE INCH PER HOUR. THE HIGHEST HOURLY RAINFALL RATE
OCCURRED AT TOPANGA PATROL STATION...WITH 1.25 INCHES BETWEEN
430 PM AND 530 PM. DURING THE LAST FOUR HOURS (BETWEEN 230 AND 630 
PM)...SEVERAL AUTOMATED STATIONS IN THE SANTA MONICA MOUNTAINS 
REPORTED BETWEEN 2.00 AND 2.75 INCHES. 

CALIFORNIA HIGHWAY PATROL HAS REPORTED SIGNIFICANT ROCK AND MUDSLIDE 
ACTIVITY ON ENCINAL CANYON ROAD NEAR HIGHWAY 1...AS WELL AS HIGHWAY
1 NEAR WILL ROGERS STATE BEACH. 

LAT...LON 3409 11892 3404 11894 3401 11881 3403 11872 3403           
      11860 3404 11854 3406 11853 3412 11849 3414 11857

$$

GOMBERG
000 
WGUS76 KLOX 230227 RRA
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
630 PM PST TUE MAR 22 2005

CAC037-230245-
LOS ANGELES CA-
630 PM PST TUE MAR 22 2005

...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR SOUTHWEST LOS ANGELES   
   COUNTY...SPECIFICALLY IN THE SANTA MONICA MOUNTAINS AND ADJACENT 
   COAST...INCLUDING MALIBU...

AT 625 PM...DOPPLER RADAR INDICATED THE MAIN COLD FRONT HAS PUSHED
WELL SOUTH AND EAST OF THE WARNING AREA. AS A RESULT...WIDESPREAD
HEAVY RAINFALL IS NOT IMMINENT ACROSS THE WARNING AREA...ALLOWING
THE FLASH FLOOD WARNING TO EXPIRE. HOWEVER...BANDS OF HEAVY SHOWERS
WERE LOCATED ACROSS SANTA BARBARA AND WESTERN VENTURA COUNTIES...
AND COULD AFFECT SOUTHWEST LOS ANGELES COUNTY LATER THIS EVENING.

BETWEEN 430 PM AND 530 PM...A BAND OF VERY HEAVY RAINFALL MOVED
THROUGH THE SANTA MONICA MOUNTAINS...AND ADJACENT COASTAL AREAS
NEAR MALIBU. SEVERAL AUTOMATED RAIN GAUGES REPORTED RAINFALL RATES
IN EXCESS OF ONE INCH PER HOUR. THE HIGHEST HOURLY RAINFALL RATE
OCCURRED AT TOPANGA PATROL STATION...WITH 1.25 INCHES BETWEEN
430 PM AND 530 PM. DURING THE LAST FOUR HOURS (BETWEEN 230 AND 630 
PM)...SEVERAL AUTOMATED STATIONS IN THE SANTA MONICA MOUNTAINS 
REPORTED BETWEEN 2.00 AND 2.75 INCHES. 

CALIFORNIA HIGHWAY PATROL HAS REPORTED SIGNIFICANT ROCK AND MUDSLIDE 
ACTIVITY ON ENCINAL CANYON ROAD NEAR HIGHWAY 1...AS WELL AS HIGHWAY
1 NEAR WILL ROGERS STATE BEACH. 

LAT...LON 3409 11892 3404 11894 3401 11881 3403 11872 3403           
      11860 3404 11854 3406 11853 3412 11849 3414 11857

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 2:00 PM PST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 22, 2:00 PM PST, 2 hours 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PST TUE MAR 22 2005

.SHORT TERM...RAIN FALLING ACROSS THE AREA AS EXPECTED. SURFACE
FRONT HAS PUSHED ACROSS MOST OF CENTRAL COAST...SO MOST WIDESPREAD
RAIN WILL BE ACROSS VTU/LAX COUNTIES THROUGH THE EVENING. RAINFALL
WILL BE ENHANCED BY SECONDARY IMPULSE MOVING ACROSS THE AREA THIS
EVENING. AFTER IMPULSE MOVES THROUGH TONIGHT...AREA REMAINS UNDER
CYCLONIC FLOW...SO WILL EXPECT MOSTLY CLOUDY SKIES AND A CHANCE
OF SHOWERS ACROSS THE AREA WEDNESDAY/WEDNESDAY NIGHT. ON THURSDAY
MODELS CONTINUE TO DISAGREE WITH TRACK/STRENGTH OF SHORTWAVE
ROTATING THROUGH UPPER TROUGH. GFS BRINGS THE SHORTWAVE MUCH CLOSER
TO OUR CWA THAN THE NAM. GIVEN PERFORMANCE THIS WINTER...WOULD BE
INCLINED TO GO WITH GFS. HOWEVER...WILL NOT BITE FULLY ON GFS...
INSTEAD WILL CONTINUE WITH LIKELY/CHANCE POPS FOR THE AREA WITH
BEST CHANCES OVER LAX COUNTY. BY FRIDAY MORNING...SHORTWAVE SHOULD
BE EAST OF THE AREA...WITH PARTLY CLOUDY SKIES AND A VERY SLIGHT
CHANCE OF SHOWERS.

TOTAL QPF AMOUNTS THROUGH TONIGHT ARE EXPECTED TO RANGE FROM 0.50
TO 1.50 ACROSS COASTAL AREAS WITH UP TO 3.00 POSSIBLE IN THE
MOUNTAINS. SNOW LEVELS THROUGH TONIGHT WILL BE AROUND 6000 FEET.
GIVEN THE UNCERTAINITY OF THE SYSTEM FOR THURSDAY...DO NOT HAVE
ANY GREAT CONFIDENCE WITH QPF AMOUNTS ON THURSDAY. IF THE GFS
WOULD VERIFY...GENERALLY 0.25 TO 0.75 WITH HIGHER AMOUNTS IN THE
MOUNTAINS WOULD BE POSSIBLE. HOPEFULLY...FUTURE MODEL RUNS WILL
COME INTO BETTER AGREEMENT...ALLOWING FOR A HIGHER CONFIDENCE
RAIN/QPF FORECAST.

TEMPS WILL REMAIN BELOW NORMAL THROUGH FRIDAY...ALTHOUGH FRIDAY
SHOULD START A NICE WARMING TREND.

.LONG TERM...SATURDAY/SUNDAY SHOULD BE DRY AND NOTICEABLY WARMER
AS UPPER RIDGE BUILDS OVER THE AREA. ON MONDAY...SOME MODEL
UNCERTAINITY EXISTS AS UPPER RIDGE IS FLATTENED BY SYSTEM MOVING
ACROSS NORTHERN/CENTRAL CALIFORNIA. AT THIS TIME...COULD BE A MINOR
SHOWER THREAT FOR CENTRAL COAST ON MONDAY. SO...WILL KEEP SLIGHT
CHANCE POPS GOING FOR THE CENTRAL COAST ON MONDAY. ON TUESDAY...
THE WEAK SYSTEM SHOULD BE EAST OF CALIFORNIA...SO DRY CONDITIONS
WILL BE EXPECTED.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

THOMPSON

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.